Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 30, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 21, 2000, 4:18 PM EDT for Pamlico County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 21, 2000, 4:18 PM EDT (20:18 UTC)
- Expired
- May 21, 2000, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pamlico County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:26 PM EDT | Hail 1.25 | Bayboro, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2111 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 212017
SVRMHX
NCC137-212100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
418 PM EDT SUN MAY 21 2000
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PAMLICO COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 500 PM EDT
* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES NORTH OF BAYBORO...MOVING SOUTHEAST AT
25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STONEWALL AT 420 PM EDT.
FLORENCE AT 425 PM EDT.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
NNNN
LAT...LON 3526 7677 3510 7686 3500 7670 3509 7657
3527 76407What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:36 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 21, 2:36 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 236 PM EDT SUN MAY 21 2000 ...NORTHERN COUNTIES TO SEE MORE BENEFICIAL RAINS...BUT HOW ABOUT THE SOUTH?... THE 12Z MODELS ARE IN GOOD AGREEMENT AND INITIALIZED THE SYNOPTIC PATTERN WELL. THEY ALSO ARE CONSISTENT WITH PREVIOUS RUNS IN INDICATING AN ACTIVE NIGHT ACROSS ESTRN NC. ALL THE MODELS BRING A SHORTWAVE ACROSS THE AREA OVERNIGHT AND INDUCE CYCLOGENESIS ALONG THE STNRY FRONT BISECTING NC ATTM. NOT MUCH HAPPENING YET AS CLOUDS INHIBITING CONVECTIVE TEMPS FROM BEING REACHED. SHOULD SEE CONVECTION FORM LATE IN THE AFTERNOON AS MSAS INDICATING LI'S NR -7 IN VCNTY OF FRONT. MODELS BRING BEST LIFT/MOIST INTO THE REGION LATE THIS EVENING. ALL AGREE THAT THE NRN TIER WILL SEE THE BULK OF THE ACTIVITY WITH THE AVN THE FURTHEST N AND THE ETA A LITTLE MORE GENEROUS HERE ON THE SE COAST. YSTDY THE AVN WAS BEST ON THE TIMING OF THE EVENING MCS AND ITS'S OMEGA FIELD TONIGHT IS SUPPORTED BY A DIFL MAXIMA ON THE 12Z ETA. THUS WILL GO LIKELY (60%) POPS FOR THE NRN COUNTIES AND 40 FOR MHX-NCA WHERE THE AVN SHOWS LITTLE SUPPORT FOR SIG PCPN. SHOULD BE ENOUGH BOUNDARY INTERACTIONS/INSTAB TO SEE SOME CONVECTION ALONG THE COAST. MID LVL FLOW AND UPPER SUPPORT WARRANT SLGT RISK PER LATEST SPC DAY 1 OUTLOOK. THE SFC WAVE IS FCST TO MOVE OFFSHORE ERLY MON TAKING THE DEEPEST RH AND BEST LIFT WITH IT UP THE COAST. A DISSIPATING FRONTAL BNDRY WILL BE LOCATED OVR ESTRN NC DURING MAX HEATING. ALTHOUGH FORCING WILL BE WEAK...COOLING TEMPS AT 500 MB WILL PRODUCE GOOD INSATB ACROSS OUR AREA. DRY MID LEVELS WILL AID SVR DOWNDRAFT POTENTIAL WITH LIFT PERHAPS ENHANCED WITH INTERACTION WITH THE RESULTANT BREEZE. THINK OVERALL COVERAGE WILL BE LOW SO WILL LIMIT POPS TO 30% REGION WIDE. BROAD UPPER TROUGHING OVR THE ESTRN US WILL SHIFT E ON TUE PUTTING NC IN A NW FLOW. ANOTHER WEAK VORT WILL APPROACH THE AREA. AVN RH FIELDS APPROACH 70% AND DECENT WAA WILL OCCUR...PRODUCING ENOUGH LIFT TO BRING A THREAT (30%) OF SHRA/TSRA TO THE AREA. FAN/FWC TEMPS IN AGREEMENT AND ACCEPTED. CWF: THE AVN WAS THE STRONGEST WITH THE SFC WAVE TONIGHT-MON AND LOOKED OVERDONE COMPARED TO THE ETA/NGM WHICH HAD SIMILAR DYNAMICS. AFTER COORD WITH ILM...I WILL INCREASE WINDS TO JUST BELOW SCA LEVELS FOR THE SRN WATERS LATE TONIGHT AND MON. LATER SHIFTS MAY HAVE TO INCREASE TO 25 KT. .MHX...NONE. ELARDO
In the hours before
Special weather statement, May 21, 11:18 AM EDT, 5 hours before
NCZ029-044>047-079>081-090>095-098-103-104-212200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1118 AM EDT SUN MAY 21 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING... A WEAK EAST TO WEST ORIENTED COLD FRONT IS LOCATED ACROSS EASTERN NORTH CAROLINA TODAY. THIS BOUNDARY WILL SERVE AS THE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT. THE ATMOSPHERE ACROSS THE REGION THIS AFTERNOON IS WARM AND UNSTABLE...ALONG AND SOUTH OF THE BOUNDARY. DUE TO THE INSTABILITY OF THE ATMOSPHERE...SOME OF THE THUNDERSTORMS COULD REACH SEVERE LEVELS WITH STRONG GUSTY WINDS AND LARGE HAIL. THE MOST LIKELY TIME PERIOD FOR POSSIBLE SEVERE WEATHER WOULD BE FROM LATE AFTERNOON INTO TONIGHT. STORM SPOTTERS...EMERGENCY MANAGEMENT AGENCIES...AND OTHER EMERGENCY PERSONNEL SHOULD REMAIN ALERT. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA SOURCE...FOR THE LATEST INFORMATION CONCERNING THIS POTENTIALLY DANGEROUS WEATHER SITUATION. JME/RSB
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:30 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Washington | 45 min |
| May 20, 10:55 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 50 min |
| May 21, 4:06 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 39 min |
| May 21, 4:58 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 32 min |
| May 21, 5:09 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 36 min |
| May 21, 5:31 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 29 min |
| May 21, 5:40 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 35 min |
| May 21, 5:54 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 36 min |
| May 21, 6:01 PM EDT | Tornado Warning | MHX | Duplin | 29 min |
| May 21, 6:24 PM EDT | Tornado Warning | MHX | Jones, Onslow | 51 min |
| May 21, 6:26 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 49 min |
| May 21, 6:30 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.